Florida, 2013

Damaging Winds in Florida, June 20, 2013

June 20, 2013 · NWS MLB · 4 events in 1 county or zone

Westerly flow assisted the west coast seabreeze in pushing through east-central Florida during the afternoon hours. Storms sparked along the seabreeze boundary and intensified as they interacted with the east coast seabreeze, which was pinned along the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Westerly flow assisted the west coast seabreeze in pushing through east-central Florida during the afternoon hours. Storms sparked along the seabreeze boundary and intensified as they interacted with the east coast seabreeze, which was pinned along the east coast. As they intensified, the storms produced severe wind gusts and a funnel cloud in Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 20, 9:05 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 9:05 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT THU JUN 20 2013

.DISCUSSION...

...SCATTERED SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN TODAY...

CURRENT...WEAK MEANDERING SURFACE TROUGH LIES JUST NORTH OF FLORIDA.
TO THE SOUTH....THE ATLC RIDGE AXIS LIES ALONG A LINE FROM  JUPITER
INLET TO OKEECHOBEE WNW TO THE SARASOTA-RUSKIN AREA. SURFACE WINDS
OVER THE SRN THIRD CWA ARE SRLY...VEERING TO SSW AND SW OVER THE
CTRL AND NRN COS. MORNING RAOBS SHOW 1.7" OF MEAN PWAT...SFC-H85 LYR
OVER EASTERN SIDE OF THE PENINSULA IS A TAD DRIER THAN THE WEST SIDE
WHILE WRN FLORIDA IS DRIER ABOVE H70. BOTH THE CIRA COMBINED TPW
(COURTESY OF UAH-NASA/SPORT) AND GPS IPW PRODUCTS INDICATE A SMALL
POCKET OF LOWER PWAT AIR (1.25 TO 1.5") NORTH OF I-4. H50 TEMPS ARE
ABOUT -8C...AT THE COOL END OF THE NORMAL RANGE FOR MID-LATE JUNE.
SKIES ARE SUNNY-MOSUNNY WITH DIURNAL CU FIELD JUST STARTING TO SHOW
UP ON VIS IMAGERY.

REMAINDER OF TODAY...EXPECT EVOLUTION OF DIURNAL CONVECTION TO BE
LARGELY SIMILAR TO WED...ALBEIT PERHAPS SHIFTED INLAND EVER SO
SLIGHTLY OVER THE CTRL AND SRN CWA AS FLOW IS A BIT MORE BACKED
THERE TODAY. BETTER CHANCE FOR A FEW STRONGER STORMS LATER TODAY
ALONG BOUNDARY AND SEA/LAKE BREEZE COLLISIONS. OVERALL...HAVE NO
PROBLEM WITH POP NUMBERS FOR TODAY...SO DON'T FORESEE NEED FOR AN
UPDATE TO THE ZFP.

&&

.AVIATION...(PREV) EXPECT MAINLY VFR OUTSIDE OF CONVECTION THAT WILL
BE MOST PREVALENT ACROSS INTERIOR TERMINALS AND KDAB DURING THE MID
TO LATE AFTERNOON AFTER 20Z. COULD SEE SOME EARLY ACTIVITY SIMILAR
TO WED VRB-FPR-SUA ALONG ECSB 17Z-20Z.

&&

.MARINE...LOCAL BUOY AND C-MAN DATA SHOW SSW-SW SURFACE WINDS OF
10-12KT WITH A BACKGROUND SWELL AROUND 2FT/9-10SEC. IT LOOKS AS
THOUGH THE LOCAL SWAN MODEL AND TO A LESSER EXTENT THE WNAWAVE IS
OVERDOING WIND CHOP CONTRIBUTION TO COMBINED SEAS IN AN OFFSHORE
FLOW REGIME...SHOWING A GOOD 2FT/4SEC (PERHAPS 2-3FT IN THE SWAN)
CHOP WHEN IN REALITY ITS ONLY RUNNING ABOUT A FOOT. PERHAPS THIS
IS THE REASON FOR THE MODELS INSISTENCE ON COMBINED SEAS OF 4-5FT
DEVELOPING OFFSHORE FOR SEVERAL DAYS NOW...WHEN THEY'VE BEEN RUNNING
2-3FT. SOME SLIGHT INCREASE IN SEAS APPEARS LIKELY AS LOW LEVEL FLOW
BACKS INTO THIS WEEKEND...BUT EITHER THE PGRAD WOULD NEED TO TIGHTEN
OR ADDITIONAL SWELL ENERGY WOULD HAVE TO MOVE INTO THE NEAR SHORE
WATERS FOR 5FT SEAS TO BE REALIZED FRI INTO THIS WEEKEND.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
RADAR/IMPACT WX....WIMMER
Hazardous weather outlook, Jun 20, 11:09 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1209 PM EDT THU JUN 20 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1209 PM EDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
THE INTERACTING OF THE EAST COAST SEA BREEZE AND THE PREVAILING
SOUTH TO SOUTHWEST WINDFLOW WILL HELP TO PRODUCE SCATTERED
LIGHTNING STORMS FROM MID TO LATE AFTERNOON THROUGH THE EVENING
ALONG AN AREA THAT SHOULD STRETCH FROM NORTHERN VOLUSIA COUNTY TO
EASTERN OKEECHOBEE AND THE WESTERN PORTIONS OF SAINT LUCIE AND
MARTIN COUNTIES. A LINGERING STORM OR TWO OVER THE INTERIOR MAY LAST
UNTIL MIDNIGHT. THE PRIMARY WEATHER HAZARDS WILL BE CLOUD GROUND
LIGHTNING STRIKES...WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL
AND LOCALIZED TEMPORARY FLOODING DUE TO THE HEAVY RAINFALL. THE
FLOODING SHOULD BE SHORT LIVED UNTIL THE DRAINAGE SYSTEMS CATCH UP
TO THE LOCALLY HEAVY RAINS.

.FLOOD IMPACT...
SLOW STORM MOTION WILL ALLOW FOR LOCALLY HEAVY RAINFALL ACROSS
EAST CENTRAL FLORIDA. RAINFALL AMOUNTS UP TO TWO TO THREE INCHES
WITH THE STRONGEST STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE MINOR FLOODING OF POOR DRAINAGE AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 35 KNOTS OR GREATER
ACROSS THE INLAND LAKES AND INTRACOASTAL AND NEAR SHORE ATLANTIC
WATERS MAINLY NORTH OF FORT PIERCE INLET FROM THIS AFTERNOON INTO
THE EVENING HOURS.

.RIP CURRENT IMPACT...
AN EASTERLY SWELL WILL GENERATE A MODERATE RISK OF RIP CURRENTS AT
THE BEACHES. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH
UNTIL OUT OF THE PULL OF THE CURRENT...AND THEN SWIM BACK TO
SHORE. ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DEVELOPING SOUTHEAST FLOW ON FRIDAY INTO EARLY NEXT WEEK AND
ADEQUATE MOISTURE LEVELS WILL PRODUCE SCATTERED LIGHTNING STORMS
OVER THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

The radar

The Melbourne radar (KMLB), 6 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
June 20, 12:25 PM EST to 12:32 PM EST
Where
Brevard County, 0.61 mi W of Melbourne
Reported by
Law Enforcement
Coordinates
28.080, -80.610

A funnel cloud was sighted over the intracoastal waters near the Melbourne Causeway.

Thunderstorm Wind, Brevard

When
June 20, 2:40 PM EST
Where
Brevard County, 1.51 mi SSE of Playalinda Beach
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.530, -80.770

U.S. Air Force wind tower 1007 measured a wind gust of 55 knots.

Thunderstorm Wind, Brevard

When
June 20, 2:55 PM EST
Where
Brevard County, 1.4 mi WNW of Frontenac
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.480, -80.790

U.S. Air Force wind tower 1204 measured a 53 knot wind gust.

Thunderstorm Wind, Brevard

When
June 20, 3:15 PM EST
Where
Brevard County, 2.34 mi ENE of Lake Poinsett
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.358, -80.793

A tractor trailer traveling northbound on I-95 and its load was lifted off its base by a thunderstorm wind gust, causing the trailer to overturn onto the highway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450877, 450880, 450879, 450883.